Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 1, NWS Atlanta, GA

January 3, 20234 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 3, 2023, 2:23 PM EST for 4 counties in Georgia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2023, 2:23 PM EST (19:23 UTC)
Expired
Jan 3, 2023, 3:15 PM EST
In force
52 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Catoosa County, GA, Dade County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 2:31 PM ESTTSTM WND DMG1 Se Stephensville, GATREE DOWN ON WHITE OAK GAP RD.
Jan 3, 2:45 PM ESTTSTM WND DMG3 S Rising Fawn, GATREE DOWN ON CLOVERDALE RD AND MORGAN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 1:56 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS52 KFFC 031923
SVRFFC
GAC047-083-295-313-032015-
/O.NEW.KFFC.SV.W.0001.230103T1923Z-230103T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
223 PM EST Tue Jan 3 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Catoosa County in northwestern Georgia...
  North central Whitfield County in northwestern Georgia...
  Western Walker County in northwestern Georgia...
  Dade County in northwestern Georgia...

* Until 315 PM EST.

* At 223 PM EST, severe thunderstorms were located along a line
  extending from near Red Bank to near Ider, moving southeast at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga,
  Varnell, Lookout Mountain, Cohutta, Chattanooga Valley, La Fayette,
  Blue Spring, Fairview, Chattanooga  Valley, Hooker, Cloudland
  Canyon State Park, Cooper Heights, Rock Spring, Rising Fawn, Noble
  and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3499 8487 3459 8553 3498 8560
TIME...MOT...LOC 1923Z 295DEG 35KT 3506 8534 3473 8569 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
035 
WWUS52 KFFC 031955
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
255 PM EST Tue Jan 3 2023

GAC047-083-295-313-032015-
/O.CON.KFFC.SV.W.0001.000000T0000Z-230103T2015Z/
Catoosa GA-Whitfield GA-Walker GA-Dade GA-
255 PM EST Tue Jan 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EST
FOR CATOOSA...NORTH CENTRAL WHITFIELD...CENTRAL WALKER AND SOUTH
CENTRAL DADE COUNTIES...

At 254 PM EST, severe thunderstorms were located along a line
extending from near Varnell to Center Post, moving southeast at 40
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Cohutta, Chattanooga
Valley, La Fayette, Noble, Lakeview, Indian Springs, Graysville, Blue
Spring, Fairview, Boynton, Beaumont, Chattanooga  Valley, Cooper
Heights, Rock Spring and Red Clay State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8487 3459 8553 3468 8555 3476 8545
      3487 8539 3498 8532
TIME...MOT...LOC 1954Z 295DEG 35KT 3494 8503 3461 8538 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 1:00 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 3, 1:00 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
100 PM EST Tue Jan 3 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 355 AM EST Tue Jan 3 2023

Spring temps and dew points are great, until they come with
spring thunderstorms. This afternoon is setting the stage for some
strong to severe thunderstorms especially across western Georgia.
Temperature forecast underperformed yesterday and the same
airmass remains in place today. With highs set to reach the mid
70s and dewpoints in the mid 60s instability will gradually grow
during the afternoon. High res models are calling for 500-1000
J/KG of CAPE. Overcast skies this morning and into the afternoon
will likely limit the amount of instability that is able to build.
Breaks in the cloud coverage could increase instability out ahead
of the front, but the warm moist airmass and low clouds that have
set up currently will likely remain in place until the initial
wave pushes through.

Looking at the other severe parameters, effective bulk shear across
western GA is coming in at around 50kts and the 0-1km helicity as
high as 250 m2/s2; the ingredients for a severe wind threat and low
end tornado risk is certainly present. Locally heavy rainfall will
likely lead to a risk of isolated flash flooding especially south of
I-20 where 3.5-4 inches of rain are possible with higher isolated
totals where storms are training.

The actual front will move through on Wednesday early afternoon
bringing another round of showers with a few thunderstorms possible
before finally clearing out Wednesday night. The second round will
likely just bring additional rainfall to the area, as the threat for
severe weather will be diminished by the first round of storms this
evening, but a few isolated strong to severe storms are possible.
Additional rainfall targeting SW areas of GA and training storms
could provide additional flooding threat, especially if it coincides
with heavy rainfall totals from the day before.

Vaughn

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 355 AM EST Tue Jan 3 2023

As the extended period picks up on Wednesday night, the cold front
is expected to be advancing quickly southeastward through the
forecast area. Some uncertainty remains in the short-range guidance
with respect to how quickly the front will push through the area. As
such, there is a chance that a broken line of storms will still be
moving through the southeastern corner of the forecast area on
Wednesday night. SBCAPE will be decreasing in the area still ahead
of the cold front with the loss of diurnal heating, but the warm and
moist airmass will still contribute to values of up to 500 J/kg for
a few hours after sunset. 0-1 km shear values in this area will also
still be between 25-30 kts and deep layer bulk shear values will
range from 40-50 kts. Moreover, 0-1 km SRH values are progged to be
between 100-200 m2/s2. Due to a combination of these factors, there
remains a threat for damaging wind gusts and brief, isolated
tornadoes embedded within the line as it moves through east-central
Georgia. The cold front is expected to clear the forecast area by
midnight, bringing and end to lingering precipitation chances.

A cooler, drier airmass will set up over north and central Georgia
behind the cold front, leading to more seasonal temperatures. An
upper level ridge and associated high pressure will develop over the
Southeast, which will keep weather conditions benign through
Saturday. On Friday and Saturday, low temperatures are expected to
be in the 30s across the area and high temperatures are expected to
be mainly in the 50s. The upper level flow pattern will become more
zonally oriented by Saturday night. At this time, a shortwave moving
through the Midwest will allow for the development of a weak surface
low over the Tennessee Valley region. Light showers will then be
possible on Sunday, mainly in north Georgia in the vicinity of the
developing low as it moves eastward across Tennessee. However,
thunderstorms are not anticipated in association with this system.

King

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM EST Tue Jan 3 2023

Seeing showers increase across NW GA as frontal system to the west
nears the area. Expecting SHRA/TSRA to continue to increase across
the TAF sites with the ATL area seeing showers now and will TSRA
by 20z. The AHN/CSG/MCN areas will see the same thing but a few
hours later as the system continue to move East. Ceilings will
stay in the MVFR and IFR range through 18z Wed then lift and clear
out through 00z Thu as the front sweeps through the state. Winds
expected to stay out of the SW with speeds in the 8-12kt range
gusting to 20kt. VSBYs will stay mainly VFR expect in and around
any stronger storms.

//ATL Confidence...Avi Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  70  47  61 /  80  90   0   0
Atlanta         63  71  46  58 /  90  90   0   0
Blairsville     59  67  40  53 / 100 100   0   0
Cartersville    63  70  43  58 /  90  90   0   0
Columbus        65  73  47  63 / 100  90   0   0
Gainesville     60  69  46  58 /  90  90   0   0
Macon           64  73  49  66 /  70 100  10   0
Rome            62  70  42  58 / 100  80   0   0
Peachtree City  64  71  45  60 /  90  90   0   0
Vidalia         64  75  56  69 /  30  90  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for GAZ056-066>072-078>082-
089>092-094-102-103.

&&

SHORT TERM...Vaughn
LONG TERM....King
AVIATION...01
Hazardous weather outlook, Jan 3, 12:57 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1257 PM EST Tue Jan 3 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1257 PM EST Tue Jan 3 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Several waves of showers and thunderstorms are expected across
north and central Georgia starting this afternoon. Strong to
severe thunderstorms will be possible through. Severe storms that
develop will be capable of producing damaging wind gusts, brief
tornadoes, and frequent lightning.

Periods of heavy rainfall could lead to localized flash flooding
and river flooding. A Flood Watch has been issued in portions of
west-central Georgia where rainfall totals are forecast to be
highest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will continue across north and central
Georgia Wednesday morning and afternoon ahead of an advancing
cold front. Several storms could become strong to severe, capable
of producing damaging wind gusts, brief tornadoes, and frequent
lightning. Locally heavy rainfall could lead to localized flash
flooding and river flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jan 3, 2:11 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EST Tue Jan 3 2023

GAZ001>003-032000-
Catoosa GA-Walker GA-Dade GA-
211 PM EST Tue Jan 3 2023

...Strong thunderstorms will impact portions of northwestern Catoosa,
western Walker and Dade Counties through 300 PM EST...

At 211 PM EST, a line of strong thunderstorms was along a line
extending from near Sequatchie Cave to near Fabius, and moving east
at 70 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, La Fayette, Rising Fawn, Lakeview, Cole City,
Wildwood, Fairview, Stephensville, Chattanooga  Valley, New England,
Morganville, Hooker, Cloudland Canyon State Park and Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

&&

LAT...LON 3499 8525 3472 8528 3459 8551 3459 8553
      3498 8560
TIME...MOT...LOC 1911Z 248DEG 59KT 3509 8554 3487 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:19 AM ESTFlood WatchFFCBanks, Barrow, Bibb, Butts, Carroll, Chattahoochee and 51 more33 hr
Jan 3, 2:11 PM ESTSpecial Weather StatementFFCDade, Walker49 min
Jan 3, 2:53 PM ESTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Gordon, Murray, Walker, Whitfield37 min
Jan 3, 3:09 PM ESTTornado WarningFFCMurray, Whitfield10 min
Jan 3, 3:33 PM ESTSpecial Weather StatementFFCFannin, Murray27 min
Jan 3, 3:49 PM ESTSpecial Weather StatementFFCFannin, Gilmer41 min
Jan 3, 4:21 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee24 min
Jan 3, 4:21 PM ESTSevere Thunderstorm WarningFFCHarris, Troup39 min
Jan 3, 4:28 PM ESTSevere Thunderstorm WarningFFCCarroll, Haralson, Heard47 min
Jan 3, 4:44 PM ESTSpecial Weather StatementFFCPolk31 min
Jan 3, 5:02 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart28 min
Jan 3, 5:05 PM ESTSpecial Weather StatementFFCBartow, Paulding25 min
Jan 3, 5:11 PM ESTSevere Thunderstorm WarningFFCMarion, Talbot, Taylor34 min
Jan 3, 5:12 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fulton33 min
Jan 3, 5:15 PM ESTSpecial Weather StatementFFCCoweta30 min
Jan 3, 5:24 PM ESTSevere Thunderstorm WarningFFCCoweta, Fayette36 min
Jan 3, 5:27 PM ESTTornado WarningFFCTalbot, Taylor, Upson21 min
Jan 3, 5:39 PM ESTSevere Thunderstorm WarningFFCClayton, Cobb, DeKalb, Douglas, Fulton, Paulding36 min
Jan 3, 5:52 PM ESTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Henry, Spalding23 min
Jan 3, 6:08 PM ESTSpecial Weather StatementFFCDeKalb, Rockdale37 min
Jan 3, 6:12 PM ESTSpecial Weather StatementFFCForsyth, Gwinnett33 min
Jan 3, 6:12 PM ESTSevere Thunderstorm WarningFFCBibb, Crawford33 min
Jan 3, 6:16 PM ESTSpecial Weather StatementFFCHenry29 min
Jan 3, 6:25 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee17 min
Jan 3, 6:41 PM ESTSpecial Weather StatementFFCNewton, Walton34 min
Jan 3, 6:46 PM ESTSpecial Weather StatementFFCBibb29 min
Jan 3, 6:47 PM ESTSpecial Weather StatementFFCPeach28 min
Jan 3, 6:48 PM ESTSpecial Weather StatementFFCBanks, Barrow, Jackson27 min
Jan 3, 6:51 PM ESTSpecial Weather StatementFFCChattahoochee, Marion39 min
Jan 3, 6:56 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Stewart34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.